Open Access Research Article

Regularity of the Solution of the First Initial-Boundary Value Problem for Hyperbolic Equations in Domains with Cuspidal Points on Boundary

NguyenManh Hung1 and VuTrong Luong2*

Author Affiliations

1 Department of Mathematics, Hanoi National University of Education, Hanoi 4384, Vietnam

2 Department of Mathematics, Taybac University, Sonla city, Sonla 22384, Vietnam

For all author emails, please log on.

Boundary Value Problems 2009, 2009:135730  doi:10.1155/2009/135730


The electronic version of this article is the complete one and can be found online at: http://www.boundaryvalueproblems.com/content/2009/1/135730


Received:3 July 2009
Accepted:8 December 2009
Published:12 January 2010

© 2009 The Author(s)

This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

The goal of this paper is to establish the regularity of the solution of the first initial-boundary value problem for general higher-order hyperbolic equations in cylinders with the bases containing cuspidal points.

1. Introduction

Initial boundary-value problems for hyperbolic and parabolic type equations in a cylinder with the base containing conical points have been developed sufficiently by us [14], the main results of which are about the unique existence of the solution and asymptotic expansions of the solution near a neighborhood of a conical point. However, those problems mentioned above in cylinder with base containing cuspidal point, also interesting for applied sciences, have not been studied yet.

In the present paper, we are concerned with the first initial boundary value problems for higher hyperbolic equation in a cylinder, whose base containing cuspidal points.

In [5, 6] we showed the existence of a sequence of smooth domains such that and . Furthermore, we proved the existence, the uniqueness, and the smoothness with respect to time variable of the generalized solution by approximating boundary method, which can be applied for nonlinear equations. With the help of the results in [5, 6] as well as the results for elliptic boundary value problems in [7, 8], we can deal with the regularity with respect to both time variables and spatial ones of the solution.

Our paper is organized as follows: in Section 2, we introduce exterior cusp domain and weight Sobolev spaces. In Section 3, we will state the formulation of the problem. The main results, Theorems 4.3, 4.6, and 4.7, are stated in Section 4, and examples are given in Section 5.

2. Cusp Domain and Weighted Sobolev Spaces

Let be an infinitely differentiable positive function on the interval satisfying the following conditions:

(i) for

(ii).

These conditions are satisfied; the function if is an example. Obviously, conditions (i) and (ii) imply . We assume that is a bounded domain in is smooth, and

(21)

where is a smooth domain in . Then the mapping

(22)

takes the set onto the half-cylinder . Moreover, it follows that

(23)

We extend the functions to an infinitely differentiable positive function on the interval The space can be defined as the closure of the set with respect to the norm

(24)

It is known that , then (see [7, Lemma ]).

We also denote by the Sobolev space of functions and that have generalized derivatives , . The norm in this space is defined as follows:

(25)

The space is the completion of in norm of the space .

Set ; we proceed to introduce some functional spaces. Let be Banach spaces, we denote by the spaces consisting of all measurable functions with norm

(26)

and by , the spaces consisting of all functions such that generalized derivatives exist and belong to , (see [9]), with norms

(27)

For shortness, we set

(28)

Finally, we define the weighted Sobolev space as a set of all functions defined in such that

(29)

To simplify notation, we continue to write instead of .

3. Formulation of the Problem

Let us consider the partial differential operator of order

(31)

where are functions with complex values, ( denotes the transposed conjugate of ) and are infinitely differentiable in . Moreover, we assume that the functions

(32)

satisfy the condition of stabilization for for a.e. in (see [7, Section ]). Then the coefficients of the operators , which arise from operators via the coordinate change , stabilize for . If we replace the coefficients of the differential operator by their limits for , we get differential operator which has coefficients depending only on and (for the convenience in use, we denote also by ).

In the paper, we usually use the following Green's formula:

(33)

which is valid for all and a.e. , where

(34)

We also suppose that the form is -elliptic uniformly with respect to , that is, the inequality

(35)

is valid for all and all , where is the positive constant independent of and . In this paper, we consider the following problem:

(36)

(37)

(38)

where and are derivatives with respect to the outer unit normal of .

Definition 3.1.

A function is called a generalized solution of problem (3.6)–(3.8) if and only if belongs to and the equality

(39)

holds for all .

The existence, the uniqueness and the smoothness with respect to the time variable for the generalized solution of problem (3.6)–(3.8) in the Sobolev space were established in [5, 6] according to following theorems:

Theorem 3.2.

Assume that and there exists a positive number such that

(310)

Then problem (3.6), (3.8) has the unique generalized solution , and the following estimate holds

(311)

where is a constant independent of and .

Theorem 3.3.

Suppose that the following hypotheses are satisfied:

(i)

(ii)

(iii).

Then the generalized solution of problem (3.6), (3.8) has generalized derivatives with respect to up to order h in and satisfies the following estimate:

(312)

where is a constant independent of and .

Owing to the support of the following proposition, we can apply the results of the Dirichlet problem for elliptic equation in domains with exterior cusps.

Proposition 3.4.

Suppose that is a generalized solution of problem (3.6)–(3.8) and . Then for a.e. , is a generalized solution in of the Dirichlet problem for elliptic equation

(313)

where .

Proof.

Let be an orthogonal basis of the space . Setting , where , and substituting the function into (3.9), we conclude that

(314)

We will denote by

(315)

that Noting that and using Fubini's theorem, we obtain from (3.14) that in , where is a set of measure zero. Since are dense in , the following equality

(316)

holds for all for all . It follows that is a generalized solution in of the Dirichlet problem for elliptic equation (3.13), for a.e. .

4. The Main Results

In this section, we would like to present the main results of the study which is based on our previous results (cf. [5, 6]) and the results of elliptic equations in cusp domains (cf. [7]). For the start of this section, we denote by the operator corresponding to the parameter-depending boundary value problem

(41)

For each we have the operator pencil to be Fredholm, and its spectrum consists of a countable number of isolated eigenvalues. Similarly to Theorem in [7], we have the following lemma.

Lemma 4.1.

Assume that , where are real numbers. Additionally, the authors suppose that no eigenvalues of line in strips and , where and are eigenvalues of , and . Then the generalized solution of the Dirichlet problem for elliptic equation (3.13), such that if , belongs to the and satisfies the inequality

(42)

where the constant is independent of .

Proof.

Setting

(43)

by the Friederichs inequality, we have

(44)

therefore,

(45)

for all . Hence,

(46)

Let be the function which arises from via the coordinate change . We set ; then from the properties of the mapping (2.2) and from inequality (4.6), it follows that . Since is the solution of an elliptic equation in with coefficients which stabilize for , that is,

(47)

where , we obtain (cf. [7, Lemma ]). This implies . Using the fact that

(48)

as if , we conclude that From Corollary in [7] it follows that . Furthermore, (4.2) holds.

Lemma 4.2.

Suppose that , and the strip does not contain eigenvalues of . Then the generalized solution of problem (3.6)–(3.8), such that if , belongs to the and satisfies the inequality

(49)

where the constant is independent of .

Proof.

Using the smoothness of the generalized solution of problem (3.6)–(3.8) with respect to in Theorem 3.3 and Proposition 3.4, we can see that for a.e. is the generalized solution of Dirichlet problem for (3.13) with . From Lemma 4.1, it implies that for a.e. and satisfies the inequality

(410)

By integrating the inequality above with respect to from to , and using the estimates for derivatives of with respect to again, we obtain , which satisfies inequality (4.9).

Theorem 4.3.

Let the assumptions of Lemma 4.2 be satisfied, and , , for . Then the generalized solution of problem (3.6)–(3.8), such that if , belongs to the and satisfies the inequality

(411)

where the constant is independent of .

Proof.

Let us first prove that belong to the for and satisfy

(412)

The proof is an induction on . According to Lemma 4.2, it is valid for . Now let this assertion be true for ; we will prove that this also holds for . Due to Lemma 4.2, satisfies (3.6). By differentiating both sides of (3.6) with respect to times, we obtain

(413)

where

(414)

By the supposition of the theorem and the inductive assumption, the right-hand side of (4.13) belongs to . By the arguments analogous to the proof of Lemma 4.2, we get and

(415)

where is a constant independent of , and .

By using (4.15) and estimates for derivatives of with respect to in Theorem 3.3, we have

(416)

Remark 4.4.

Let be a sufficiently small positive number. Suppose that and the strip contains no eigenvalues of , ; then the generalized solution of problem (3.6)–(3.8), such that if , belongs to the . In fact, setting , we obtain the first initial boundary value problem which differs little from (3.6)–(3.8). Therefore, , and then . Using the remark above and Lemma 4.1, we obtain the following theorem.

Theorem 4.5.

Let the assumptions of Lemma 4.1 be satisfied. Furthermore, the authors assume that , and for . Then the generalized solution of problem (3.6)–(3.8), such that if , belongs to the and satisfies the inequality

(417)

where the constant is independent of .

This theorem is proved by arguments analogous to those proofs of Lemma 4.2 and Theorem 4.3. Next, we will prove the well regularity of the generalized solution of problem (3.6)–(3.8).

Theorem 4.6.

Let the assumptions of Lemma 4.1 be satisfied. Furthermore, the authors assume that , and for . Then the generalized solution of problem (3.6)–(3.8), such that if , belongs to the and satisfies the inequality

(418)

where the constant is independent of and .

Proof.

The theorem is proved by induction on . Thanks to Theorem 4.5, this theorem is obviously valid for . Assume that the theorem is true for , we will prove that it also holds for . It is only needed to show that

(419)

Differentiating both sides of (3.6) again with respect to times, we obtain

(420)

By the supposition of the theorem and the inductive assumption, the right-hand side of (4.20) belongs to for a.e. . Using Lemma 4.1, we conclude that . It implies that (4.19) holds for . Suppose that (4.19) is true for and set , we obtain

(421)

where . By the inductive assumption with respect to , belongs to for a.e. . Thus, the right-hand side of (4.21) belongs to . Applying Lemma 4.1 again for , we get that for a.e. . It means that belongs to . Furthermore, we have

(422)

Therefore,

(423)

It implies that (4.19) holds for . The proof is complete.

Now we will prove the global regularity of the solution.

Theorem 4.7.

Let the hypotheses of Lemma 4.1 be satisfied. Furthermore, suppose , and ,for . Then the generalized solution of problem (3.6)–(3.8) belongs to the and satisfies the inequality

(424)

where the constant is independent of and .

Proof.

We denote by the unit ball, and suppose that and in the neighborhood of the origin . It is easy to get that

(425)

where is a differential operator, whose coefficients have compact support in a neighborhood of the origin. By arguments analogous to the proof of Theorem 4.6, we obtain

(426)

Set , then in a neighborhood of the origin and , and using the smoothness of the solution of this problem in domain with smooth boundary, we get

(427)

The proof is complete.

5. Examples

In this section, we apply the results of the previous section to the Cauchy-Dirichlet problem for the wave equation. The assumptions can be described as follows: is a bounded domain in is smooth,

(51)

where , , , as and , and , .

We consider the Cauchy-Dirichlet problem for the wave equation in :

(52)

where . It follows the results of Section 4 that if , where is the least positive root of the Bessel function , then problem (5.2) has a unique solution in and we have the estimate

(53)

Moreover, if , and for , then and satisfies

(54)

For the two-dimensional case , and letting , we consider problem (5.2) in the cylinder , where is a bounded domain in is smooth, and

(55)

Thus, the change of variables

(56)

transforms

(57)

With notations , we have

(58)

(59)

Hence, the differential operator , which arises from the differential operator via the coordinate change , turns out to be

(510)

Clearly, coefficients of differential operator stabilize for , and the limit differential operator of (denoted by for convenience) is

(511)

We denote also by the operator corresponding to the parameter-depending boundary value problem

(512)

Eigenvalues of are roots of the Bessel function

(513)

has only real roots (see [10, Theorem , page 94]). Therefore, they are

(514)

It is easy to see that is the least positive root of the Bessel function . From arguments above in combination with Theorems 4.6 and 4.7, we obtain the following results:

Theorem 5.1.

Suppose that , , , is a real number and for . Then problem (5.2) has a unique solution in and we have the estimate

(515)

Moreover, if , and for , then and satisfies

(516)

In case that boundary of has some cuspidal points, then by arguments analogous to Section 4, we consequently obtain the similar results.

Acknowledgment

This work was supported by National Foundation for Science and Technology Development (NAFOSTED), Vietnam.

References

  1. Hung, NM: The first initial boundary value problem for Schrödinger systems in non-smooth domains. Differentsial'nye Uravneniya. 34, 1546–1556 (1998)

  2. Hung, NM: Asymptotic behavior of solutions of the first boundary value problem for strongly hyperbolic systems near a conical point of the domain boundary. Matematicheskiĭ Sbornik. 190(7), 103–126 (1999)

  3. Hung, NM, Anh, NT: Regularity of solutions of initial-boundary value problems for parabolic equations in domains with conical points. Journal of Differential Equations. 245(7), 1801–1818 (2008). Publisher Full Text OpenURL

  4. Hung, NM, Yao, J-C: On the asymptotics of solutions of the first initial boundary value problem to hyperbolic systems in infinite cylinders with base containing conical points. Nonlinear Analysis: Theory, Methods & Applications. 71(5-6), 1620–1635 (2009). PubMed Abstract | Publisher Full Text OpenURL

  5. Hung, NM, Luong, VT: Unique solvability of initial boundary-value problems for hyperbolic systems in cylinders whose base is a cusp domain. Electronic Journal of Differential Equations. 2008(138), 1–10 (2008)

  6. Luong, VT: On the first initial boundary value problem for strongly hyperbolic systems in non-smooth cylinders. Journal of S. HNUE. 1(1), (2006)

  7. Kozlov, VA, Maz'ya, VG, Rossmann, J: Elliptic Boundary Value Problems in Domains with Point Singularities, Mathematical Surveys and Monographs,p. x+414. American Mathematical Society, Providence, RI, USA (1997)

  8. Maz'ya, VG, Plamenevskiĭ, BA: Estimates in and in Hölder classes, and the Miranda-Agmon maximum principle for the solutions of elliptic boundary value problems in domains with singular points on the boundary. Mathematische Nachrichten. 81, 25–82 English translation in: American Mathematical Society Translations, vol. 123, pp. 1–56, 1984 (1978)

  9. Evans, LC: Partial Differential Equations, Graduate Studies in Mathematics,p. xviii+662. American Mathematical Society, Providence, RI, USA (1998)

  10. Korennev, BG: Bessel Functions and Their Applications, Chapman & Hall/CRC Press, Boca Raton, Fla, USA